Dental Health Expert Forum
Severe tartar and complicating heart issues
About This Forum:

Questions in the Dental Health forum are answered by Dr. Jerome Tsang. Topics covered include bridges, cavities, crowns, and x-rays.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Severe tartar and complicating heart issues

Hello and thank you for taking my question. I have a terrible problem with tartar accumulation on several adjacent teeth on the top left. At least one of the teeth is bad. Unfortunately, I also have a severe phobia about the dentist complicated by heart issues (PVC's, sinus tachycardia and other generally bizarre palpitations) and severe anxiety.

The last dentist I went to pulled two teeth with no anesthesia. I thought I was going to die from the pain.

What should I expect in a case like this? Do I need extensive antibiotic treatment in dealing with this? Are there any new treatments that might not be so traumatic?

Thank you very much.
Related Discussions
Avatar_dr_m_tn
In this day and age no patient needs to be traumatized in any way. I understand your anxieties but there is certainly a way you can be treated. I suggust that you see an oral surgeon for your necessary extractions. They are able to treat you with your cardiac problems. Secondly, there are dentists who do dental treatment using light sedation if you can not be treated any other way.
8 Comments
Blank
Avatar_n_tn
Hello "mrbh,

  I have similar problems and was wondering how you found a dentist who was willing to extract your teeth without using any anesthesia?I need to find one who will work with alternative,non-drug anesthesias if any exist.
Was the pain of the extaction unbearable and how did you cope with it?I wonder if I could endure it?
I am supposed to have oral surgery in a few weeks using a caine type of numbing agent which will be very risky since I had heart problems using those before.I would rather not go that route if I don't have to..Please help with any suggestions if you can..Thanks
Blank
Avatar_n_tn
If you like, please join us at http://dentalphobia.proboards27.com/

This is a non-commercial dental phobia forum run by volunteers (both ex-dental phobia sufferers and dentists, some of whom specialize in treating anxious patients). Cheers :-) !
Blank
Avatar_n_tn
There is no need to be anxious over having oral surgery with local anesthetic.  It is your friend...remember that.  Heck, I'd pull a tooth on a patient with no anesthesia if he or she could take it.  I won't feel a thing.  The anesthesia is available for the comfort of the patient.  As far as the use of "caine" anesthetics, you are painting with too broad a brush.  There are anesthetics ending in "caine" with virtually no risk of side effects, especially cardiac ones, that would prevent you from having them administered.  What it sounds like is you had a mild reaction to the epinephrine in the anesthetic previously.  You can have your dentist use an anesthetic that does not contain epinephrine to rule out any possibility of these complications.  For example, carbocaine 3% without epi.  I use it every day on heart patients.  It is perfectly safe if you are not allergic to it.  The most common anesthetic, lidocaine, typically has a very small amount of epi in it to help the anesthetic last longer and to help minimize bleeding.  If carbocaine is used, you may need a little larger dose to get profound anesthesia, but it should do the trick nonetheless.  Look into it and save yourself the trauma of an anesthesia-free extraction.  Good luck...
Blank
Avatar_n_tn
Hi brcdmd,

Thanks for your comments and suggestions..I have an appointment with the oral surgeon next Tuesday and I am feeling so aprehensive about the whole thing that I have signed up for a life insurance policy and I am also planning my demise if the unfortunate happens on that day.I also have considered postponing the surgery until a time when I'm feeling better and getting less P.V.C.s in my heart.But I need the surgery now since I became very ill from the tooth in May of this year and have been on antibiotics on and off since then( Clindamycin )..I had to discontinue today because of side effects and I have no idea if this was a wise choice or not before  having the extraction.

I would feel a whole lot better without using any anesthetic during the procedure since I had a terrible experience back in 1989 when I was given a skin test for Lidocaine and Meprivacaine? both WITHOUT EPINEPHRINE,YES,WITHOUT EPINEPHRINE and I made sure of that before the skin test.They had to discontinue the Lidocaine because of heart side effects.But they finished with the other one and they thought that everything was fine and sent me home..The next day,BOOM! they hit with a vengence..P.V.C.S over and over again lasting for 3 weeks or so until they finally tapered off.They were happening around the clock when they hit and I swore if I ever lived thru it that I would never ,ever try any of the caines ever again and that any kind of PAIN was far better than this!    

I don't know why I had kind of reaction,perhaps because I had stopped taking Inderal 2 years earlier and it could of had something to do with it?  Anyone?? Please comment..I feel like there's no hope.Maybe I'll suggest to the dentist to try the extraction without anything to see if I can stand the pain..I don't know if he will do this and I'm So afraid of using anything..I almost died once in the dentist chair when I was accidently given too much"Laughing Gas" when I was a teenager. I was almost floating out of my body until they saw my condition and gave me oxygen to get me out of it.  

Anyway I am scared because I am not feeling very well in my heart lately anyway and this just might be the thing to end it all..

Should I get an Echo done of my heart BEFORE the surgery to rule out any Endocarditis from the tooth infection and see if that's what's making me so ill?   Please comment.
Blank
Avatar_n_tn
I know your question wasn't directed at me, but I'll throw in 2 cents worth on the Lidocaine question.

There is absolutely, 100% NO WAY the Lidocaine effect lasted 3 weeks.  Zero. Zilch. Nada, as they say.  Lidocaine is very short acting...and would be completely out of your system within hours, not weeks.  Whether or not it triggered the initial round of PVC's, I can't say, but it DEFINATELY did not make them last 3 weeks.  I doubt you will believe me.

PVC's are a very common and annoying problem...seems just about anything and everything can set them off, including anxiety.  Perhaps the Lidocaine triggered some, and the resulting panic and anxiety made you hyperacutely aware of them for a long time after.  PVC's in the setting of a structurally normal heart are almost always entirely benign.  Treatment is almost always for the symptomatic comfort of the patient, not to prevent damage of some sort.  Look at the heart forum--filled with folks struggling with the issue about PVC's.  Most are terrified they will die--it is hard to accept that they are, for the vast majority just a variant of normal.

Good luck to you.



Blank
Avatar_n_tn
Hello Christie,

Thanks for your comments..Yes.it's very hard to believe anyone having such a severe response to a local anesthetic,but none the less,it's still true..

My doctor said the,"it was an IDIOSYNCRATIC" reation to the drug.That's how he explained it.

Everyone has such a different body and chemistry,it's no surprise that sometimes anomalities will occur,it's a fact.

Doctors can't put everything in a neat little box and say everything is all going to happen in the same predictable way each time.There are just so many unpredictables in life and the practice of medicine to say that.For instance one could look at the many medical cases of people who survived deadly diseases and beat the odds..Etc..to see how life sometimes throws us a curve.

I don't know why I was "given" such a quirky body to work with?? Unfortunately it makes life difficult for me and also for the ones that I love.But maybe some day hopefully people like me will get the answers and solutions for our unique problems.Until then we must live the best way that we can and try to cope.
Blank
Avatar_n_tn
I just posted a new question on this subject today before I saw this.

My sister has A-fib and CAD.  She CANNOT take Lidocaine or EPI for a dental procedure,said her heart doctor.  I asked what is "heart friendly" for root canal and 2 fillings.  She is also on Plavix which is scary and her cardio doctor wants her off Plavix no more than 3 days.  

With "me" everytime I had Lidocaine or one of the caines and EPI, my heart would race for about 12-15 hours later...but not A-FIB...just a fast NSR heart rate.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank